Iowa, 2013

Winter Storm in Iowa, February 21 to 22, 2013

February 21 to 22, 2013 · NWS ARX · 5 events in 5 counties and zones

Between 5 and 7 inches of snow fell across much of northeast Iowa on February 21st into the 22nd. The snow was produced by an area of low pressure and warm front that moved northeast across the Upper Midwest.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Between 5 and 7 inches of snow fell across much of northeast Iowa on February 21st into the 22nd. The snow was produced by an area of low pressure and warm front that moved northeast across the Upper Midwest. The heaviest snow fell during the overnight hours of the 21st when snowfall rates of an inch per hour were common. The highest reported snowfall amount was 7.5 in Otranto (Mitchell County). The snow caused numerous schools to delay the start of classes on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 21, 5:27 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 21, 5:27 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CST THU FEB 21 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY
306 PM CST THU FEB 21 2013

FORECAST CONCERNS REMAIN ON WINTER STORM IMPACTING THE AREA TONIGHT
THROUGH FRIDAY.

LATEST WATER VAPOR IMAGERY SHOWED A VIGOROUS LOW PRESSURE SYSTEM
CENTERED OVER WESTERN KANSAS LIFTING NORTHEAST. THIS SYSTEM HAS
ALREADY PRODUCED HEAVY SNOW ACROSS NORTHERN OKLAHOMA...KANSAS...AND
CENTRAL NEBRASKA WHERE ACCUMULATIONS HAVE RANGED FROM 6 TO 14 INCHES
WITH LOCALLY HIGHER AMOUNTS REPORTED. A VERY PRONOUNCED DRY SLOT
PUNCHING NORTH THROUGH EASTERN OKLAHOMA INTO EASTERN KANSAS.
THUNDERSTORMS WERE OCCURRING OVER THE SOUTHERN MISSISSIPPI RIVER
VALLEY ON THE NOSE OF STRONG 850 MB MOISTURE TRANSPORT AHEAD OF THE
LOW.

THE LOW WILL LIFT NORTHEAST INTO SOUTHWEST IOWA THIS EVENING WITH
SNOW SPREADING INTO NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND
PORTIONS OF SOUTHWEST WISCONSIN. STRONG ISENTROPIC LIFT WILL MOVE
INTO THE AREA ON THE 280-315K SURFACE AS THE LOW ADVANCES INTO IOWA
THIS EVENING. FORECAST SOUNDINGS SHOW A DRY LAYER...FROM 925-500 MB
THAT WILL QUICKLY BE OVERCOME AS THE LOW MOVES IN. LOCATIONS SOUTH
OF INTERSTATE 90 WILL SEE SNOW DEVELOPING THIS EVENING...THEN
SPREADING NORTH OF INTERSTATE 90 MAINLY AFTER MIDNIGHT. THE SNOW IS
EXPECTED TO FALL HEAVILY AT TIMES TONIGHT...ESPECIALLY SOUTHWEST OF
THE INTERSTATE 94 CORRIDOR. THE DENDRITIC GROWTH ZONE IS NEARLY 150
MB THICK WITH DEEP LIFT THROUGH THIS LAYER. THIS WILL LEAD TO A
PERIOD OF HEAVY SNOWFALL TONIGHT...WITH ACCUMULATION RATES OF AN
INCH PER HOUR POSSIBLE. THE INGREDIENTS FOR THE HEAVY SNOWFALL
ADVECT NORTHEAST ACROSS THE FORECAST AREA QUICKLY TONIGHT INTO EARLY
FRIDAY MORNING SO THINKING THE BULK OF THE ACCUMULATING SNOW WILL
FALL FROM LATE TONIGHT THROUGH THE MORNING COMMUTE...LEADING TO SNOW
COVERED AND SLIPPERY ROADS. LIGHT SNOW WILL CONTINUE THROUGH MUCH OF
THE DAY ON FRIDAY WITH ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES.
STORM TOTAL SNOWFALL WILL RANGE FROM AROUND 4 INCHES OVER NORTH
CENTRAL WISCONSIN TO 8 INCHES ACROSS PORTIONS OF NORTHEAST IOWA.
THE LOW IS EXPECTED TO CONTINUE ITS NORTHEAST TRACK INTO CENTRAL
WISCONSIN BY EARLY FRIDAY EVENING. WILL HAVE TO KEEP A CLOSE WATCH ON
THE DRY SLOT MOVING IN FROM THE SOUTHWEST WITH THE POTENTIAL TO LOSE
ICE ALOFT. IT APPEARS THE DRY SLOT WILL PUSH INTO SOUTHEAST
WISCONSIN AND WITH ICE BEING MAINTAINED ALOFT OVER THE FORECAST
AREA. IF THE DRY SLOT EDGES A LITTLE FURTHER WEST A PERIOD OF LIGHT
FREEZING RAIN IS POSSIBLE ACROSS EXTREME NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN. THE FORECAST AREA REMAINS IN CYCLONIC FLOW
FRIDAY EVENING INTO FRIDAY NIGHT SO THINKING LIGHT SNOW WILL
CONTINUE...ESPECIALLY FOR LOCATIONS NORTH OF INTERSTATE 90. THE LOW
IS EXPECTED TO MOVE INTO EASTERN UPPER MICHIGAN ON SATURDAY.
CYCLONIC FLOW CONTINUES ACROSS MUCH OF THE FORECAST AREA. FORECAST
SOUNDINGS SHOW A NEARLY SATURATED LAYER FROM NEAR THE SURFACE
THROUGH 600 MB WITH A DEEP DENDRITIC GROWTH ZONE IN PLACE. NOT MUCH
LIFT TO WORK WITH WITHIN THIS SATURATED LAYER. HOWEVER...LAPSE RATES
LOOK TO STEEPEN DURING THE DAY ON SATURDAY SO CANNOT RULE OUT
SCATTERED SNOW SHOWERS AND FLURRIES THROUGH MUCH OF THE DAY
SATURDAY...ESPECIALLY OVER CENTRAL INTO NORTHERN WISCONSIN. WILL
MAINTAIN SNOW CHANCES THROUGH THE DAY ON SATURDAY. PLAN ON HIGHS ON
SATURDAY RANGING FROM THE UPPER 20S OVER CENTRAL WISCONSIN TO THE
LOWER 20S OVER PORTIONS OF SOUTHEAST MINNESOTA INTO NORTHEAST IOWA.
LOWS SATURDAY NIGHT WILL RANGE FROM THE LOWER TEENS OVER NORTHERN
WISCONSIN...WHERE CLOUDS WILL BE IN PLACE...TO THE SINGLE DIGITS
OVER NORTHEAST IOWA.

A VIGOROUS UPPER TROUGH IS EXPECTED TO DIVE INTO THE ROCKIES FROM
THE PACIFIC NORTHWEST SATURDAY NIGHT INTO SUNDAY.
MEANWHILE...RIDGING WILL BUILD OVER THE UPPER MISSISSIPPI RIVER
VALLEY WITH QUIET WEATHER EXPECTED. PLAN ON NEAR NORMAL TEMPERATURES
ON SUNDAY WITH HIGHS MAINLY IN THE LOWER 30S. THE TROUGH WILL MOVE
INTO THE PLAINS LATE ON SUNDAY AND WILL BE THE NEXT SYSTEM TO KEEP A
CLOSE WATCH ON.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
306 PM CST THU FEB 21 2013

21.12 MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES REGARDING THE
EVOLUTION OF THE TROUGH SUNDAY NIGHT THROUGH TUESDAY. THE GFS WRAPS
THE TROUGH INTO AN UPPER LOW OVER THE UPPER MIDWEST. THE ECMWF TAKES
THE TROUGH INTO THE CENTRAL AND SOUTHERN PLAINS AND DEEPENS INTO AN
UPPER LOW. THE GFS TAKES THE LOW EAST OVER SOUTHERN WISCONSIN ON
MONDAY WHILE THE ECMWF TAKES IT THROUGH THE OHIO RIVER VALLEY. THIS
SYSTEM HAS THE POTENTIAL TO BRING ACCUMULATING SNOW THE AREA BUT
THERE IS CONSIDERABLE UNCERTAINTY WITH THE STORM TRACK. HAVE LEANED
TOWARD A MODEL CONSENSUS BLEND SUNDAY NIGHT THROUGH TUESDAY. THE LOW
LOOKS TO MERGE WITH A SOUTHERN STREAM SYSTEM TUESDAY INTO WEDNESDAY
STALLING OVER THE EASTERN GREAT LAKES REGION. CYCLONIC FLOW IS
EXPECTED TO SET UP OVER THE FORECAST AREA ON THE WESTERN SIDE OF THE
LOW. EMBEDDED SHORTWAVES WILL BRING CHANCES FOR LIGHT SNOW TO THE
AREA WEDNESDAY INTO THURSDAY.

&&

.AVIATION...TONIGHT AND FRIDAY
527 PM CST THU FEB 21 2013

SNOW WAS SPREADING NORTHWARD THROUGH CENTRAL IOWA LATE THIS
AFTERNOON AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. MODELS
CONSISTENT IN PUSHING THIS SNOW INTO THE TAF SITES BETWEEN 04Z-
06Z. ONCE SNOW BEGINS CEILINGS AND VISIBILITIES WILL QUICKLY DROP
INTO THE IFR CATEGORY...WITH SOME 1/4 TO 1/2 MILE VISIBILITIES
LIKELY BETWEEN 06Z-14Z. AS THE SYSTEM PULLS NORTHEAST LIGHT SNOW
WILL CONTINUE FOR THE DAY FRIDAY...WITH VISIBILITIES EXPECTED IN
THE 1-2 MILE RANGE AND CEILINGS IN THE IFR TO LOWER MVFR CATEGORY.
EASTERLY WINDS WILL REMAIN UNDER 10 KNOTS AT KLSE AND AROUND 12
KNOTS AT KRST...WITH A SHIFT TO A MORE NORTHERLY DIRECTION AT BOTH
SITES AFTER 21Z FRIDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
306 PM CST THU FEB 21 2013

WI...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR WIZ041-053>055-061.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
     FOR WIZ017-029-032>034-042>044.

MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR MNZ079-086>088-094>096.

IA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
     FOR IAZ008>010-018-019-029-030.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR IAZ011.

&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...RABERDING
Hazardous weather outlook, Feb 21, 5:45 AM CST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CST THU FEB 21 2013

IAZ008>010-018-019-029-030-221200-
CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
545 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT. SNOW WILL MOVE IN THIS
EVENING AND CONTINUE THROUGH THE NIGHT. ACCUMULATIONS BY FRIDAY
MORNING WILL RANGE FROM 6 TO 7 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING CONTINUES THROUGH FRIDAY. LIGHT SNOW WILL
CONTINUE THROUGH MUCH OF FRIDAY BEFORE TAPERING OFF LATE IN THE
AFTERNOON OR EVENING. STORM TOTAL ACCUMULATIONS OF 7 TO 8 INCHES
ARE EXPECTED.

MORE ACCUMULATING SNOW LOOKS POSSIBLE SUNDAY NIGHT THROUGH
WEDNESDAY. IT IS TOO EARLY TO DETERMINE HOW MUCH SNOW MAY FALL.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055-061-
221200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CRAWFORD-DODGE-FILLMORE-GRANT-HOUSTON-
JACKSON-JUNEAU-LA CROSSE-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINONA-
545 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AS SNOW SPREADS ACROSS
THE AREA. ACCUMULATIONS BY FRIDAY MORNING WILL RANGE FROM 1 TO 2
INCHES NORTHEAST OF INTERSTATE 94 WITH 3 TO 5 INCHES SOUTHWEST OF
INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER WEATHER ADVISORY CONTINUES THROUGH FRIDAY. THE SNOW WILL
CONTINUE THROUGH FRIDAY BEFORE TAPERING OFF FRIDAY NIGHT. STORM
TOTAL ACCUMULATIONS THROUGH FRIDAY SHOULD RANGE FROM 4 INCHES FOR
NORTH CENTRAL WISCONSIN UP TO 5 TO 7 INCHES FROM SOUTHEAST
MINNESOTA INTO WESTERN AND SOUTHWEST WISCONSIN.

MORE ACCUMULATING SNOW LOOKS POSSIBLE SUNDAY NIGHT THROUGH
WEDNESDAY. IT IS TOO EARLY TO DETERMINE HOW MUCH SNOW MAY FALL.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Chickasaw

When
February 21, 8:10 PM CST to February 22, 10:30 AM CST
Where
Chickasaw forecast zone
Reported by
Public
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 6 inches of snow across the county.

Winter Storm, Mitchell

When
February 21, 8:20 PM CST to February 22, 10:15 AM CST
Where
Mitchell forecast zone
Reported by
Public
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 4 and 7 inches of snow across the county. The highest reported total was 7.5 inches in Otranto.

Winter Storm, Fayette

When
February 21, 8:25 PM CST to February 22, 11:15 AM CST
Where
Fayette forecast zone
Reported by
Public
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 7 inches of snow across the county. The highest reported amount was 7 inches just west of Oelwein.

Winter Storm, Howard

When
February 21, 8:30 PM CST to February 22, 11:30 AM CST
Where
Howard forecast zone
Reported by
Public
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported 5 to 6 inches of snow across the county. The highest reported total was 6 inches in Cresco and Riceville.

Winter Storm, Winneshiek

When
February 21, 8:55 PM CST to February 22, 11:30 AM CST
Where
Winneshiek forecast zone
Reported by
Public
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported 5 to 6 inches of snow across the county. The highest reported total was 6 inches in Decorah.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430209, 430212, 430210, 430211, 430213.